8 chemicals make men grow breasts
(Janissa Delzo, Newsweek) Young men who are regularly exposed to lavender or tea tree oil may be at risk of developing large breasts, according to a new study.
Researchers from the National Institute of Environmental Health Sciences (NIEHS) found that eight chemicals in the oils disrupt hormones.
“Our society deems essential oils as safe,” J. Tyler Ramsey, lead study author and postbaccalaureate research fellow at NIEHS, said in a statement.
“However, they possess a diverse amount of chemicals and should be used with caution because some of these chemicals are potential endocrine disruptors.”
Ramsey and his colleagues findings add to a growing body of research that has linked essential oils to abnormal breast growth called prepubertal gynecomastia. I
n order to understand how the oils impact human health, the researchers applied eight of the chemicals—half of which are ingredients in both oils—to human cancer cells.
They measured how two types of receptor-target genes—estrogen and androgen—were altered once exposed to the oils.
In addition, they also observed transcriptional activity, the first step in gene expression.
Every chemical the team studied exhibited changes that are frequently seen in boys with gynecomastia.
Although the findings are alarming, more research needs to be conducted to gain a better understanding whether or not the chemicals pose health risks.
“There are important factors that must be taken into account when interpreting these results. The tests are conducted in cancer cells, which may not represent the situation in normal breast tissue,” Dr. Rod Mitchell, honorary consultant pediatric endocrinologist at the Queens Medical Research Institute who was not involved in the research, told the BBC.
“The concentration (dose) to which the cells are exposed may not be equivalent to exposure in humans.
“There is a complex relationship between oestrogen, testosterone and other hormones in the body, that cannot be replicated in these experiments.”
The findings, which will be presented Monday at the Endocrine Society’s annual meeting, have yet to be published in an academic journal. Displayed with permission from Newsweek via Repubhub. Image: torbakhopper, CC BY 2.0; Stefano Mortellaro, CC BY 2.0
EXTENDED COVERAGE …
(MAYO CLINIC) Enlarged breasts in men (gynecomastia) is caused by an imbalance of the hormones estrogen and testosterone.
Men and boys with gynecomastia sometimes have pain in their breasts and may feel embarrassed. See your doctor if you have swelling, pain, tenderness, or nipple discharge.
Gynecomastia is triggered by a decrease in the amount of testosterone compared with estrogen.
The hormones testosterone and estrogen control the development and maintenance of sex characteristics in both men and women. Testosterone controls male traits, such as muscle mass and body hair. Estrogen controls female traits, including the growth of breasts.
Most people think of estrogen as an exclusively female hormone, but men also produce it — though normally in small quantities. However, male estrogen levels that are too high or are out of balance with testosterone levels can cause gynecomastia.
The prevalence of gynecomastia peaks between the ages of 50 and 69. At least 1 in 4 men in this age group are affected.
A number of medications can cause gynecomastia:
- Anti-androgens used to treat prostate conditions
- Anabolic steroids and androgens
- AIDS medications
- Anti-anxiety medications, such as diazepam (Valium)
- Tricyclic antidepressants.
- Ulcer medications (Tagamet HB)
- Heart medications, such as digoxin (Lanoxin) and calcium channel blockers
- Gastric motility medications (Reglan)
- Street drugs and alcohol
Several health conditions can cause gynecomastia by affecting the normal balance of hormones:
- Hypogonadism; any conditions that interfere with normal testosterone production
- Kidney failure
- Liver failure and cirrhosis
- Malnutrition and starvation
Plant oils, such as tea tree or lavender, used in shampoos, soaps or lotions have been associated with gynecomastia. This is probably due to their weak estrogenic activity.
Review your medications. If you’re taking medication known to cause gynecomastia, ask your doctor if there are other choices. Read more at mayoclinic.org.